Illinois, 2017

Damaging Winds in Illinois, April 26, 2017

April 26, 2017 · NWS LSX · 2 events in 1 county or zone

As a system moved across the region, thunderstorms developed. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a system moved across the region, thunderstorms developed. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 26, 9:09 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 26, 9:09 AM CST, 3 hours 38 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1009 AM CDT Wed Apr 26 2017

.UPDATE...
Issued at 1001 AM CDT Wed Apr 26 2017

Have decided to hold off issuing a Watch product for the ongoing
cell over south central MO. This storm is expected to continue ENE
and impact the southern three counties or so of the CWA and
potentially remain severe thru that area.

Uncertain how far NE this storm will remain severe. However, the
airmass ahead of this cell continues to destabilize but to what
extent is unknown. Still believe another round of potentially
severe storms is possible this afternoon for far srn and sern
portions of the CWA, mainly along and east of a KFAM to KMTO line.

Tilly

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 422 AM CDT Wed Apr 26 2017

Main concern through today will be the potential for severe
thunderstorms and locally heavy rainfall.

Band of showers and thunderstorms is already moving across region
early this morning.  Latest RAP runs are showing some increase in
instability ahead of this line this morning, so there could be a few
strong to possibly severe storms that could produce gusty winds
and some hail as they move east early this morning across the
area. Of concern is how will this precipitation and debris clouds
affect the atmosphere's ability to recover this afternoon.
NAM/GFS are still showing that there will be a limited amount of
CAPE developing ahead of the cold front by mid-late afternoon,
particularly across southeast Missouri into southwest Illinois.
This is where the latest runs of the CAMS have been the most
consistent in showing the development of a line of thunderstorms
this afternoon. Given the deep layer shear of 50+ kts, still think
that a few severe thunderstorms will be possible this afternoon.

Also concerned about locally heavy rainfall as shear vectors become
aligned with low level boundary.  NAM/GFS are showing the upper
trough currently over the High Plains becoming negatively tilted by
late this afternoon and this evening.  PWATS and warm cloud layer
depths will favor heavy rainfall rates, so could see locally heavy
rainfall rates.  Widespread 1-2 inches of rainfall seems likely
through tonight.

Showers and thunderstorms will end from west to east late tonight as
trough lifts off to the east.

Britt

.LONG TERM...  (Thursday through Tuesday)
Issued at 422 AM CDT Wed Apr 26 2017

Thu - Fri

Storm system that is expected to bring SVR WX and decent rains will
be pulling away from the region Thu mrng. Neg tilted short wave will
be mvng thru the cntrl/ern portion of the FA at the beginning of the
prd with some post frontal SHRAs possible across the far ern portion
of the CWA early in the prd. A short wave ridge will build into the
region for later Thu/Thu night which should provide a brief break in
the active pattern. This break will be brief though as the weak high
at the SFC and aloft quickly slide E late Thu night. This will allow
for warm advection to commence again as a ripple in the wrn trof
lifts NE in the broad SW upper flow which will induce a weak SFC low
with precip breaking out late Thu night into Fri. The low is fcst to
move into sthrn Ontario by Fri evng and leave a weak bndry draped
thru the OH R. Valley into the middle MS R. Valley and on to the
sthrn Plains. It is along this bndry that the next round of rain
will focus.

Temps on Thu will be seasonally cool averaging about 5-10 degrees
below normal. There will be a decent temp gradient across the area
on Fri with warm front bisecting the region. Temps should range from
lower 60s in NE MO to the mid 70s across SE MO and sthrn IL.

Fri night - Sun night

The next short wave approaches the region Fri night with a SFC low
dvlpng across TX. Widespread precip is expected to break out along
and S of the residual bndry from the Fri system. The entire system
strengthens thru the day Sat. The upper level system is fcst to move
from the 4-Corners area to the sthrn High Plains while the SFC low
lifts NE to ern OK. Rainfall should be impressive with this system
as well aided by PWATS in excess of 1.5 inches. Widespread totals
of 2-5 inches are expected from NE MO to SE MO with higher totals
possible across the ern Ozarks from Fri night thru Sun night
from. This is on top of the 1-2 inches expected between now and
then.

There will also be plenty of dynamics assocd with this system along
with impressive frontogenesis and moisture convergence along a
tightening baroclinic zone with an impressive 20+ degree temp spread
across the CWA from NW to SE on Sat. The entire system lifts NE Sat
night and Sun with the SFC low tracking thru the CWA reaching ern
IA/NW IL by Sun evng. The warm front is expected to clear the NE FA
by early aftn Sun. Meanwhile the cold front is fcst to push E thru
the aftn with the dry slot overspreading the entire CWA by evng.
Although SPC removed our area from the outlooks for the wknd...I
still think there is the potential for strong to SVR TSTMs in the
warm sector along the northward advancing warm front Sat/Sat
night/Sun and the cold front Sun. Temps in the 70s and Dps in the
upper 50s/lower 60s will combine with lapse rates near 7.5 C/km thru
the wknd to produce SBCAPE/MUCAPE of 1000-1500 J/kg. There certainly
won't be a lack of shear either. SE MO and sthrn IL have the best
chance of seeing the strongest storms thru the wknd. I would think
the threat along the warm front would be elevated supercells Fri
night and again Sat night with hail being the primary threat. SFC
based convection should dvlp Sat aftn/evng along the warm front. SFC
based convection should also dvlp along the cold front Sun aftn. One
mitigating factor will be ongoing convection along the warm front
thru the wknd. Nevertheless...the potential does exist. **Since
writing the AFD earlier in the shift...SPC has since put the sthrn
CWA in a Day 3 (Fri...for potential of elevated convection Fri
night) enhanced risk.**  The low will continue to lift N into sthrn
WI thru the night Sun with wrap around/def zone precip approaching
NE MO by late in the night. Winds in going fcst likely not high
enough thru the wknd.

Significant temp gradient will continue on Sun as warm front doesn't
clear NE CWA until the aftn and CAA already underway across NW FA
behind SFC low.

Mon - Tue

The upper level low is fcst to drift into ern Canada by the middle
of the week. Light rain may brush far nthrn zones Mon as the low
lifts out of the the region. Another brief respite for later Mon/Mon
night into Tue as weak SFC ridge assoc with ridging aloft traverse
the region. The next upper trof approaches for mid week with WAA
precip dvlpng as early as Tue evng. Winds on Mon likely not high
enough either.

Mon will be a windy raw day with a stiff W/NW breeze and temps well
below normal with highs in the mid 50s N to mid 60s S.

2%

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 712 AM CDT Wed Apr 26 2017

IFR/MVFR ceilings are expected over central and northeast Missouri
as well as west central Illinois including KUIN and KCOU through
tonight. These low ceilings will spread into the St. Louis area
terminals by this afternoon. Showers and scattered thunderstorms
will move across the area during the late morning and afternoon
hours as a cold front moves across the area. The rain will end by
this evening as the front exits the area.

SPECIFICS FOR KSTL: Current VFR conditions will turn MVFR by this
afternoon as showers and thunderstorms move into the terminal. The
showers and thunderstorms will persist through late this afternoon
before ending by this evening.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 26, 11:44 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1244 PM CDT Wed Apr 26 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1244 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are expected through this afternoon
and into the evening across southeastern Missouri and
southwestern Illinois. Large hail and damaging winds will be the
primary threats. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms will be possible along and south of Interstate
44 in Missouri and Interstate 70 in Illinois from Friday night
through Sunday. Large hail and damaging winds will be the primary
threats but a few tornadoes will also be possible. Heavy rainfall
is also likely through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Tilly

In the hours before

Special weather statement, Apr 26, 9:59 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service St Louis MO
1059 AM CDT WED APR 26 2017

MOZ084-099-261645-
Reynolds MO-Iron MO-
1059 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON AND EASTERN
REYNOLDS COUNTIES UNTIL 1145 AM CDT...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Eminence, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellington, Annapolis, Glover, Centerville, Des Arc, Sabula, Chloride,
Corridon, Redford, Vulcan and Lesterville.

This also includes  Taum Sauk Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3714 9102 3714 9103 3717 9104 3716 9107
      3718 9107 3718 9109 3720 9109 3720 9113
      3725 9112 3726 9116 3731 9116 3732 9118
      3760 9077 3730 9055 3728 9055 3727 9074
      3721 9074 3711 9102
TIME...MOT...LOC 1559Z 236DEG 38KT 3717 9121

Carney
Special weather statement, Apr 26, 10:41 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
1141 AM CDT WED APR 26 2017

MOZ084-099-261730-
Reynolds MO-Iron MO-
1141 AM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON AND EASTERN
REYNOLDS COUNTIES UNTIL 1230 PM CDT...

At 1140 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van Buren, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellington, Annapolis, Glover, Garwood, Des Arc, Sabula, Chloride,
Redford, Hogan, Vulcan and Lesterville.

This also includes  Taum Sauk Mountain State Park and Clearwater Lake
Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3717 9103
      3716 9107 3718 9107 3719 9109 3720 9109
      3720 9113 3725 9112 3761 9074 3749 9055
      3728 9055 3727 9074 3717 9074 3717 9075
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 1640Z 230DEG 40KT 3709 9106

Carney
Local storm report, Apr 26, 11:11 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HAIL             ELLINGTON               37.24N 90.97W
04/26/2017  E0.25 INCH       REYNOLDS           MO   TRAINED SPOTTER

            STRONG WINDS ACCOMPANIED THE HAIL, BUT NO
            DAMAGE TO REPORT.

&&
Local storm report, Apr 26, 11:48 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             ANNAPOLIS               37.36N 90.70W
04/26/2017  E1.00 INCH       IRON               MO   PUBLIC

            HAIL APPROACHING QUARTER SIZE AT THE ONSET
            OF EVENT QUICKLY DIMINISHED IN SIZE
            THEREAFTER.

&&
Local storm report, Apr 26, 12:14 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
114 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     FREDERICKTOWN           37.56N 90.30W
04/26/2017                   MADISON            MO   BROADCAST MEDIA

            FLAGPOLE SNAPPED.

&&

PW
Local storm report, Apr 26, 12:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND GST     CHESTER                 37.92N 89.83W
04/26/2017  M70 MPH          RANDOLPH           IL   BROADCAST MEDIA

&&

PW

The radar

The St Louis radar (KLSX), 115 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
April 26, 12:47 PM CST to 12:53 PM CST
Where
Randolph County, 0.93 mi SSW of Menard to 1.97 mi ENE of Menard
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.907, -89.835

Thunderstorm winds blew down numerous large tree limbs around town.

Thunderstorm Wind, Randolph

When
April 26, 1:05 PM CST
Where
Randolph County, 0.6 mi SW of Percy to 0.53 mi ESE of Percy
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.014, -89.628

Thunderstorm winds blew down numerous large tree limbs around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691162, 691164.